Get access

Cutaneous allergic reactions to tattoo ink

Authors


Ravneet Ruby Kaur, BSN, MD, 14445 Olive View Dr, Department of Medicine #2B182, Sylmar, CA, USA. E-mail: rubyk@ucla.edu

Summary

Tattoo artists use many compounds to create tattoo pigment and several allergic reactions can occur as a result of these additives. The compositions of many inks have been identified; however, as new mixtures are created it becomes difficult to identify the specific ingredients in a particular ink. Allergic reactions to a particular pigment can manifest in several ways including allergic contact dermatitis and photoallergic dermatitis. Subsequently, tattoo ink or pigment allergy reactions can be classified as acute inflammatory reactions, allergic hypersensitivities, and granulomatous, lichenoid, and pseudolymphomatous types of reactions. This paper will review the clinical manifestations and the most common compounds associated with cutaneous reactions to tattoo ink.

Ancillary